Therapy related CMML: a case report and review of the literature
- First Online:
- Cite this article as:
- Ahmed, F., Osman, N., Lucas, F. et al. Int J Hematol (2009) 89: 699. doi:10.1007/s12185-009-0318-1
- 216 Views
Therapy related chronic myelomonocytic leukemia (t-CMML) is rare. We report a 23-year-old female who developed acute fulminant hepatic failure after drug overdose. She underwent ABO incompatible orthotopic liver transplant. She received cyclophosphamide along with other immunosuppressants. Seven years later, she was diagnosed with t-CMML-2 with 45XX,-7 karyotype. She received 4 cycles of azacitidine and proceeded with allogeneic bone marrow transplant. This is the first a case of t-CMML reported in a liver transplant recipient. In this article, we also summarize all reported cases of t-CMML, and we review therapy related MDS in recipients of solid organ transplant.
KeywordsCMMLTherapy related MDSLiver transplantation
Myelodysplastic syndromes (MDS) are a group of neoplastic stem cell disorder. MDS are characterized by bone marrow failure with a tendency to progress to acute myeloid leukemia (AML) . Therapy related myelodysplastic syndrome (t-MDS) is well-described entity . The new World Health Organization (WHO) classification recognizes t-MDS/AML as separate category with worse outcome . Sporadic reports of t-MDS/AML after solid organ transplantation have been published.
Chronic myelomonocytic leukemia (CMML) is a rare disease. Previously CMML was classified as a myelodysplastic syndrome subtype in the French–American–British (FAB) classification [4, 5]. By the new WHO classification, CMML is moved to a new category called myelodysplastic/myeloproliferative disorders (MDS/MPD) [3, 6, 7]. This new classification is recognition of the different proliferative behavior of CMML compared to other MDS subtypes. CMML can occur de novo or as a result of treatment with immunosuppressive or chemotherapeutic drugs. The latter type is called as therapy related CMML (t-CMML).
Only few reports of t-CMML have been described in the literature [8–12]. We report a case of t-CMML that developed 7 years after an orthotopic liver transplant (OLT) in setting of long-term low-dose cyclophosphamide use.
2 Case report
Thirty-year-old female was seen in our hematology clinic August 2007 for leukocytosis. Patient presented with fulminant hepatic failure due to drug overdose 7 years ago. She received an OLT in 2000 from an ABO incompatible (ABO-I) donor. The donor blood group was A and the recipient was O. The recipient was unmatched with the liver donor at 3 loci on 1A, 1B and the DR locus. She has been on immunosuppressive therapy since that time namely tacrolimus 1 mg oral twice a day, mycophenolate mofetil 250 mg twice a day. She previously received rapaimmune on a clinical study. She also underwent splenectomy at the time of OLT. She was on cyclophosphamide 25 mg oral daily since time of transplant due to donor ABO incompatibility [13, 14]. She experienced previous episode of mild allograft rejection.
At time of hematology consult, she had oral thrush and recurrent herpes simplex virus infection (HSV), and complained of profound fatigue. Physical exam was unremarkable except for surgical scar of previous OLT and splenectomy. Review of her blood tests revealed that she developed leukocytosis starting in June of 2007 with WBC ranging 16,000 to 20,000/mm3. On the consultation day her white blood cell count (WBC) was 18,200/mm3, absolute neutrophil count 9200/mm3, absolute monocyte count 1300/mm3, hemoglobin 13.3 g/dl, platelets 188/mm3 and MCV 113 fL.
A full-match unrelated male donor was identified; conditioning regimen consisted of fludarabine and targeted busulfan. Graft versus host disease (GVHD) prophylaxis consisted of tacrolimus, mycophenolate mofetil, and methotrexate. The transplant was complicated by CMV reactivation adequately treated, and gastrointestinal GVHD requiring steroids. The day 100 evaluation did not show any evidence of t-CMML, and cytogenetics were normal.
Summary of t-CMML cases reported in literature
Ahmed et al.a
Oo et al. 
Monosomy 7, t(12;17)(p13;q11.2)
Kim et al. 
Non-small cell lung cancer
Cisplatin, etoposide, Carboplatin, docetaxel, gemcitabine.
Muroi et al. 
46, XY, del(11)t(1;11)(q21;q14).
Ueki et al. 
Knipp et al. 
46, XY, del(7)(q22),-18, +add (18)(p10) , 46,idem,del(7)(q22) ,45XY,-18 
The only t-CMML reported in the literature after solid organ transplant was by Knipp et al. . They reported a patient who developed t-CMML 64 months after receiving azathioprine for heart transplant. Ueki et al. reported first time in 1991 three cases of t-CMML. In all three cases the underlying diagnosis was multiple myeloma. All three patients received melphalan. One patient received vindesine in addition to melphalan . Oo et al. reported a case of a 59-year-old female who presented with thrombocytopenia and macrocytic anemia. She has received cyclophosphamide for 1 year for Wegener’s granulomatosis (WG). Bone marrow (BM) aspirate and biopsy was consistent with t-MDS. She was receiving steroids for WG. She responded to erythropoietin and oral iron. Eighteen months later her platelet count dropped and she underwent repeat bone marrow biopsy. She was diagnosed with t-CMML-1, monosomy 7, t(12;17)(p13;q11.2) . Another case was reported by Kim et al.; a 62-year-old Caucasian male who was treated for non-small cell lung cancer initially with cisplatin and etoposide for 2 cycles with minimal response. He later achieved complete response with three cycles of carboplatin and paclitaxel. He had recurrence of his malignancy 15 months later and received docetaxel and gemcitabine treatment. Four months after treatment and 27 months after initial etoposide dose he developed high WBC, 176,000/mm3. BM aspirate and biopsy was consistent with CMML-1, trisomy 8 chromosomal abnormality. He received intermittent hydroxyurea to control his WBC, while he continued to receive palliative chemotherapy with docetaxel and vinorelbine. Finally, he died of progressive intra-abdominal metastases and perforation . Muroi et al. described a 19-year-old male who received a total of 2.8 g of nimustine over a period of 12 years. He developed leukocytosis and monocytosis. His bone marrow biopsy revealed t-CMML with 46XY, del(11)t(1;11)(q21:q14) .
t-MDS is an increasingly recognized entity seen after treatment of various hematologic and non-hematological malignancies. However, it is rare after solid organ transplant. In 1994, Penn et al. reported that leukemia accounts for 2.5% of all secondary malignancies in solid organ recipient from Israel Penn Tumor Registry (43% of them were AML). B cell Lymphomas and skin cancers constituted 50–80% of all malignancies in this setting . Huebner et al. reported 2 cases of t-MDS and 3 cases of AML from a single institute heart transplant patients. All of these patients received prednisone, cyclosporine and azathioprine as immunosuppressive regimen. Both t-MDS patient had RAEB according to FAB classification. Karyotypes of these patents 46 XY, -7 and 43 XY, -7, -17, -20, add(16)(q). They were diagnosed with t-MDS or AML 4–8 years after transplantation . Knipp S et al. reviewed 2403 patients with the diagnosis of MDS in Dusseldorf registry. They found total 14 cases of t-MDS. Three of those patients received immunosuppressive treatment after solid organ transplant. Two were renal transplant patients. One was diagnosed with refractory anemia (RA) and the other was diagnosed with refractory anemia with ring sideroblast (RARS). The third patient received immunosuppressive treatment due to heart transplantation and was diagnosed with t-CMML . Kobbe et al. reported another case of t-MDS/refractory anemia with excess blast in transformation (RAEB-T) 10 years after heart transplant. The patient received cyclosporine A, azathioprine and steroids as immunosuppressive regimen . The largest case series of secondary MDS/AML were presented by Offman et al. Data from 1700 patients with solid organ transplant were reviewed. They found seven patients with t-MDS/AML. Most of these patients received azathioprine. t-MDS/AML was found to be more common in heart and lung transplant than kidney transplant patients. No report of t-MDS/AML was reported in liver transplant patient. All of these patients exhibited microsatellite instability, diagnostic of defective DNA mismatch repair .
Our case represents a t-MDS/MPN. This case is unique in several aspects. To our knowledge, this is the first reported case of t-CMML after a liver transplant. As summarized above, there are sporadic case reports of t-MDS after solid organ transplant and one case of t-CMML after heart transplant, but t-CMML has never been reported in the literature after a liver transplant. Because of ABO-I allograft recipient, our patient received low dose of cyclophosphamide. We believe prolonged exposure of low-dose cyclophosphamide was responsible for our patient’s t-CMML. Our therapeutic approach consisted of using hypomethylating agent and proceeding to allogeneic stem cell transplant. We believe this approach allowed us to avoid use of induction chemotherapy where complete response rates in t-MDS are low and potential toxicity especially in setting of OLT could have delayed or precluded allogeneic stem cell transplant.
In summary, t-CMML is rare but recognizable entity. Incidence of MDS/AML after solid organ transplant is low and is mostly therapy related. Use of hypomethylating agents in these setting may be associated with less toxicity but should be explored further. Allogeneic stem cell transplant remains the only curative option.